Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 112, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 22, 2008, 8:52 PM EDT for Saint Joseph County, Michigan; LaGrange County, Indiana. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2008, 8:52 PM EDT (00:52 UTC)
- Expired
- Jun 22, 2008, 10:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties LaGrange County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 230053
SVRIWX
INC087-MIC149-230200-
/O.NEW.KIWX.SV.W.0112.080623T0052Z-080623T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LAGRANGE COUNTY IN NORTHEAST INDIANA
SOUTHERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 1000 PM EDT
* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
4 MILES NORTHWEST OF MOTTVILLE...AND MOVING EAST AT 23 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MOTTVILLE..
STURGIS...
CONSTANTINE...
WHITE PIGEON...
CENTREVILLE...
KLINGER LAKE AND SCOTT...
NOTTAWA...
LAT...LON 4168 8532 4172 8566 4176 8566 4176 8567
4176 8577 4177 8579 4179 8576 4191 8577
4194 8530
TIME...MOT...LOC 0052Z 274DEG 20KT 4184 8577
$$2 follow-up statements
000
WWUS53 KIWX 230132
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT SUN JUN 22 2008
INC087-MIC149-230200-
/O.CON.KIWX.SV.W.0112.000000T0000Z-080623T0200Z/
LAGRANGE IN-ST. JOSEPH MI-
932 PM EDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN LAGRANGE COUNTY IN NORTHEAST INDIANA...AND SOUTHERN
ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR KLINGER LAKE...OR ABOUT 4 MILES
NORTHWEST OF STURGIS...AND MOVING EAST AT 23 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
STURGIS AND HOWE...
FINDLEY AND ONTARIO...
BURR OAK AND FAWN RIVER...
LAT...LON 4168 8532 4172 8566 4176 8566 4176 8567
4192 8565 4194 8530
TIME...MOT...LOC 0132Z 274DEG 20KT 4182 8547
$$000
WWUS53 KIWX 230155
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 PM EDT SUN JUN 22 2008
INC039-085-113-230206-
/O.EXP.KIWX.SV.W.0113.000000T0000Z-080623T0200Z/
ELKHART IN-NOBLE IN-KOSCIUSKO IN-
956 PM EDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSCIUSKO...
WESTERN NOBLE AND SOUTHEASTERN ELKHART COUNTIES WILL EXPIRE AT 1000
PM EDT/900 PM CDT/...
AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING
HAS BEEN ALLOWED TO EXPIRE.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4151 8550 4130 8557 4130 8563 4135 8589
4136 8593 4154 8585
TIME...MOT...LOC 0156Z 274DEG 26KT 4144 8543
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:26 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 22, 7:26 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 726 PM EDT SUN JUN 22 2008 .AVIATION... ANOTHER CLUSTER OF SHOWERS/TSTMS MOVG SE INTO NRN INDIANA THIS EVE. THIS SHOULD AFFECT SBN WITH -TSRAGS EARLY IN THE PD. EXPECT CONVECTION TO DIMINISH TO JUST SHOWERS BY THE TIME IT REACHES FWA LATE THIS EVE. SFC TROF SHOULD MOVE THROUGH THE AREA TONIGHT ALLOWING FOR NW FLOW TOMORROW. FLOW OFF THE LAKE SHOULD RESULT IN MORE STABLE CONDITIONS AT SBN TOMORROW...WHILE AT FWA COLD TEMPS ALOFT WITH LINGERING LOW LEVEL MOISTURE AND LAKE BREEZE PUSHING WELL INLAND WITH MOD NW GRADIENT FLOW WARRANTS MENTION OF AFTN TSRA ONCE AGAIN. && .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT. PRIMARY CONCERN TO ONGOING SVR HAIL EVENT. STORMS FORMED INITIALLY ON SHALLOW OUTFLOW BOUNDARY ENHANCED BY COOLER LAKE BOUNDARY LAYER FRM SHRA/WEAK TSRA ACRS SRN LK MI MID/LATE AM. DOWNSTREAM ATMOS QUICKLY DESTABILIZED TO MLCAPES AROUND 1000 J/KG...RATHER UNSTABLE GIVEN COLD PROFILE AND WITH FAVORABLE WBZ HEIGHTS OF 7.5 TO 8.5 KFT HAIL BY FAR HAS BEEN PRIMARY EVENT. STRONG/DEEP ML SHORTWAVE AIDED IN GROWTH/ORGANIZATION OF SUSTAINED UPDRAFT CORES WITH SEVERAL 55-60 DBZ CORES GT 20-25KFT. NRN TWO-THIRDS OF CWA HAS STABILIZED IN WAKE OF CONVECTION. SOME CONCERN WITH UPSTREAM CONVERGENT CLOUD STREETS FM SRN WI INTO NERN IL IMPENGING ON WEDGE OF 1000-1500 MLCAPES ACRS NERN IL INTO FAR WRN/SWRN CWA THAT MAY EXTEND HAIL RISK INTO AT LEAST EARLY EVENING HOURS AHEAD OF ANOTHER YET WEAKER SHORTWAVE OVER SWRN WI ROTATING THROUGH LONGWAVE TROF THIS EVE. DIURNAL NATURE OF TSRA TIMED TO END BY LATE EVENING...THEN DRY UNTIL MID MONDAY MORNING. 5H CLOSED COLD CORE LOW TO BEGIN TO SHIFT EWD INTO SWRN ONT/ERN GRTLKS AS NEXT UPSTREAM WAVE IS KICKED OUT ACRS NRN ROCKIES. MODIFIED MIDDAY NAM SOUNDINGS ACRS ERN CWA IN BASE OF ML TROF YIELD AROUND 800-1000 J/KG WITH WBZ HEIGHTS AGAIN FAVORABLE FOR HAIL FORMATION. STRONGEST UPDRAFTS/GREATER DESTABILIZATION SHOULD REMAIN EAST OF CWA AND HELD OFF ON MENTION OF SEVERE HAIL FOR NOW...OPTING FOR SCT TSRA WORDING W/SML HAIL. WITH TROF FURTHER EAST ANTICIPATE EVEN EARLIER DIMINISH TO CONVECTION THAN TDY. && .LONG TERM... TUESDAY THROUGH SUNDAY...THE UPPER LEVEL TROF OVER THE EAST CONUS WILL LIFT NORTHEAST AND ALLOW THE FLOW OVER THE NORTHERN CONUS TO BECOME MORE HIGH ZONAL DURING THE SECOND HALF OF THE WEEK. AS THE FLOW BECOMES MORE HIGH ZONAL...TEMPERATURES WILL MODERATE...WITH SHORT WAVES MOVING EAST ACROSS THE NORTHERN CONUS...INDICATIVE OF AN ACTIVE PATTERN FOR MUCH OF THE PERIOD. THE ONGOING TIMING OF A CHANCE FOR STORMS STARTING LATE TUESDAY NIGHT/EARLY WEDNESDAY APPEARS ON TRACK AS WARM AND MOIST AIR RETURNS TO THE AREA. WILL KEEP A CHANCE FOR STORMS FROM EARLY WEDNESDAY ALL OF THE WAY THROUGH SATURDAY. IT WILL PROBABLY NOT BE RAINING ALL OF THESE PERIODS...BUT AT THIS POINT IT IS TOO HARD TO DISTINGUISH INDIVIDUAL ROUNDS OF STORMS. TEMPERATURES SHOULD RISE TO NEAR NORMAL TO A LITTLE ABOVE NORMAL DURING THE SECOND HALF OF THE WEEK AS WEAK UPPER RIDGING BUILDS INTO THE AREA. HEAVY RAINFALL IS POSSIBLE WITH STORMS GIVEN THE LIKELIHOOD OF EAST/WEST BOUNDARIES OVER THE AREA. THE 12Z OPERATIONAL RUNS OF THE ECMWF AND THE GFS AND IN REASONABLE AGREEMENT WITH THE TIMING OF A STRONG SHORTWAVE REACHING THE AREA LATE IN THE PERIOD. FOR NOW...LEFT SATURDAY NIGHT AND SUNDAY DRY GIVEN THE FRIDAY NIGHT/SATURDAY TIMING OF THIS UPPER LEVEL SYSTEM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MURPHY LONG TERM...SKIPPER AVIATION...JT
Hazardous weather outlook, Jun 22, 5:51 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 551 PM EDT SUN JUN 22 2008 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-232200- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 551 PM EDT SUN JUN 22 2008 /451 PM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH HAIL TO THREE-QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. STRONG STORMS MAY BE POSSIBLE WEDNESDAY. IN ADDITION...LOCALLY HEAVY RAINFALL WEDNESDAY THROUGH SATURDAY MAY PRODUCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THE EVENING HOURS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-232200- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 551 PM EDT SUN JUN 22 2008 /451 PM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH HAIL TO THREE-QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN INCREASED RISK FOR RIP CURRENTS ON MONDAY WITH NORTH WINDS OF 10 TO 20 KNOTS. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. STRONG STORMS MAY BE POSSIBLE WEDNESDAY. IN ADDITION...LOCALLY HEAVY RAINFALL WEDNESDAY THROUGH SATURDAY MAY PRODUCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THE EVENING HOURS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 22, 7:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
747 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL WESTVILLE 41.54N 86.91W
06/22/2008 M0.88 INCH LA PORTE IN LAW ENFORCEMENT
HAIL REPORTED AT 421 AND 2
&&
EVENT NUMBER 01630
SAWSpecial weather statement, Jun 22, 7:53 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 753 PM EDT SUN JUN 22 2008 INZ003>005-014-MIZ077-078-230030- BERRIEN-CASS-ELKHART-LA PORTE-MARSHALL-ST. JOSEPH- 753 PM EDT SUN JUN 22 2008 ...SPECIAL WEATHER STATEMENT... AT 750 PM EDT/650 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS FROM BRIDGEMAN TO SOUTH BEND TO KINGSFORD HEIGHTS...MOVING EAST AT 23 MPH. UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... SOUTH BEND AND BUCHANAN... GEORGETOWN... MISHAWAKA AND GULIVOIRE PARK... GRANGER AND NILES... WALKERTON...ROSELAND AND NORTH LIBERTY... OSCEOLA AND LAKEVILLE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 22, 8:09 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 809 PM EDT SUN JUN 22 2008 INZ012-230045- STARKE- 709 PM CDT SUN JUN 22 2008 ...SPECIAL WEATHER STATEMENT... AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KNOX...MOVING SOUTHEAST AT 26 MPH. UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... KNOX... HAMLET... KOONTZ LAKE... TOTO... GROVERTOWN AND BASS LAKE... OBER AND WINONA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Jun 22, 8:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 6 NW SOUTH BEND 41.74N 86.35W
06/22/2008 M0.25 INCH ST. JOSEPH IN EMERGENCY MNGR
&&
EVENT NUMBER 01631
SAWLocal storm report, Jun 22, 8:19 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 N SOUTH BEND 41.75N 86.27W
06/22/2008 M0.25 INCH ST. JOSEPH IN AMATEUR RADIO
&&
EVENT NUMBER 01632
SAWLocal storm report, Jun 22, 8:39 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL JUNO LAKE 41.81N 85.99W
06/22/2008 E0.75 INCH CASS MI LAW ENFORCEMENT
&&
EVENT NUMBER 01633
SAWThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 47 min |
| Jun 23, 4:07 AM EDT | Lakeshore Flood Statement | IWX | 14 hr | |
| Jun 22, 9:10 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.